Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 12, 2013, 3:24 PM MDT for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2013, 3:24 PM MDT (21:24 UTC)
- Expired
- Sep 12, 2013, 9:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 25 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 3:35 PM MDT | FLOOD | 1 Ese Goodland, KS | WATER OVER COUNTY ROAD 21 BETWEEN CR 64 AND CR 65. UNKNOWN DEPTH. |
| Sep 12, 4:05 PM MDT | FLOOD | 9 S Burlington, CO | WATER FLOWING ACROSS COUNTY ROAD K AT HIGHWAY 385. NO ESTIMATE OF DEPTH BUT IT WAS DESCRIBED AS MINOR. |
| Sep 12, 6:06 PM MDT | FLASH FLOOD | 16 S Burlington, CO | SIX TO EIGHT INCHES OF FLOWING WATER OVER HIGHWAY 385 AT COUNTY ROAD C. SEMI ALMOST LOST CONTROL DRIVING THROUGH IT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 162 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
261
WGUS53 KGLD 122124
FFWGLD
COC017-063-KSC181-199-130330-
/O.NEW.KGLD.FF.W.0023.130912T2124Z-130913T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
SHERMAN COUNTY IN NORTHWEST KANSAS...
SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 930 PM MDT
* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE FALLEN OVER
THE PAST 3 HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHUNE...BURLINGTON...EDSON...GOODLAND...KANORADO...RULETON AND
STRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3956 10188 3957 10144 3910 10149 3889 10255
3928 10271
$$
HUSTED2 follow-up statements
348
WGUS73 KGLD 130047
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT THU SEP 12 2013
COC017-063-KSC181-199-130330-
/O.CON.KGLD.FF.W.0023.000000T0000Z-130913T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-SHERMAN KS-WALLACE KS-
647 PM MDT THU SEP 12 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN WALLACE...
SHERMAN...SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES
UNTIL 930 PM MDT...
AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RAINFALL AMOUNTS OF 3 TO 6 INCHES HAVE OCCURRED THROUGH EARLY THIS
EVENING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHUNE...BURLINGTON...EDSON...GOODLAND...KANORADO...RULETON AND
STRATTON.
AT 606 PM MDT...LAW ENFORCEMENT REPORTED SIX TO EIGHT INCHES OF
WATER FLOWING OVER HIGHWAY 385 APPROXIMATELY 16 MILES SOUTH OF
BURLINGTON. A VEHICLE DRIVING THROUGH THIS WATER ALMOST LOST
CONTROL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.
&&
LAT...LON 3956 10188 3957 10144 3910 10149 3889 10255
3928 10271
$$
BULLER321
WGUS73 KGLD 130218
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT THU SEP 12 2013
COC017-063-KSC181-199-130330-
/O.CON.KGLD.FF.W.0023.000000T0000Z-130913T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-SHERMAN KS-WALLACE KS-
818 PM MDT THU SEP 12 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN WALLACE...
SHERMAN...SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES
UNTIL 930 PM MDT...
AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR
ESTIMATES THAT 3.5 TO NEAR 6 INCHES OF RAINFALL HAS OCCURRED ACROSS
THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHUNE...BURLINGTON...EDSON...GOODLAND...KANORADO...RULETON AND
STRATTON.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.
&&
LAT...LON 3956 10188 3957 10144 3910 10149 3889 10255
3928 10271
$$
BULLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 11:25 AM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 12, 11:25 AM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1125 AM MDT THU SEP 12 2013 .UPDATE... ISSUED AT 905 AM MDT THU SEP 12 2013 UPDATED THE FORECAST FOR TODAY AND EARLY EVENING TO REFLECT CURRENT RADAR/MODEL DATA. OVERALL THE AREA IS UNDER A SATURATED ENVIRONMENT WITH VERY LOW TO NO STATIC STABILITY. AS A RESULT ANY LIFT THAT MOVES OVER THE AREA FROM THE UPPER LEVEL TROUGH TO THE WEST WILL SPARK OFF SHOWERS/ISO T-STORMS. AFTER SOME ANALYSIS THE LARGER AREAS OF SHOWERS SEEM TO BE FORMING IN AREAS OF CONVERGENCE/DEFORMATION ZONE IN THE 700MB WIND PATTERN. THE CONVERGENCE/DEFORMATION ZONE CONTINUES OVER THE AREA THROUGH THE DAY SO AM EXPECTING A BAND OF STORMS TO LINGER OVER THE AREA AS A RESULT. CANNOT RULE OUT STORMS DEVELOPING ELSEWHERE ACROSS THE AREA SO HAVE KEPT A BROAD 30-50% GOING THROUGH THE REST OF THE DAY/EARLY EVENING. && .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 251 AM MDT THU SEP 12 2013 UPPER FLOW WILL BE SOUTHWEST ACROSS THE HIGH PLAINS THROUGH SATURDAY NIGHT AS A LOW OVER SOUTHERN NEVADA MOVES NORTH INTO SOUTHEAST IDAHO. SURFACE HIGH PRESSURE WILL BE OVER THE HIGH PLAINS THROUGH FRIDAY NIGHT. A SURFACE TROUGH WILL MOVE INTO NORTHEAST COLORADO SATURDAY/SATURDAY NIGHT. PLENTY OF MOISTURE AND DISTURBANCES MOVING NORTHWARD IN THE FLOW ACROSS NORTHWEST KANSAS TODAY THROUGH FRIDAY. THERE IS GOOD FORCING INDICATED AS WELL.PLAN TO GO WITH HIGH CHANCE AND LIKELY POPS FOR THESE PERIODS. INSTABILITY WILL BE LACKING TONIGHT/FRIDAY SO PRECIP SHOULD BE SHOWERS WITH POSSIBLY SOME ISOLATED THUNDER. FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. DYNAMICS MOVE NORTH OF THE FA AND H8-7 LAYER MEAN RH DECREASES CONSIDERABLY. EVEN THOUGH SOME SHORTWAVES MOVE THROUGH THE FLOW PARAMETERS ARE NOT AS FAVORABLE FOR PRECIPITATION. CONSEQUENTLY WILL LOWER POPS TO SLIGHT CHANCE. THERE ARE SOME CHANCE POPS OVER EASTERN COLORADO FRIDAY NIGHT WITH THAT PART OF THE FA CLOSER TO THE DYNAMICS AND MOISTURE. LIFTED INDICES INDICATE THE LACK OF INSTABILITY SO WILL INSERT SHOWERS FOR FRIDAY NIGHT. ADDED SOME PATCHY FOG IN FOR THIS MORNING AND AFTER MIDNIGHT TONIGHT. HIGH BOUNDARY LAYER MOISTURE AND LIGHT EASTERLY WIND WILL PROVIDE FAVORABLE CONDITIONS. HIGH TEMPERATURES TODAY WILL BE HIGHLY DEPENDENT ON DURATION OF STRATUS. FORECAST TEMPERATURES FOR TODAY AND FRIDAY ARE AROUND 70/LOWER 70S IN THE EAST. LOWER 80S ARE EXPECTED SATURDAY. MIN TEMPERATURES WILL COOL TO THE MID/UPPER 50S WARMING INTO THE LOWER 60S SATURDAY NIGHT. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 225 AM MDT THU SEP 12 2013 SUNDAY... HIGH AMPLITUDE UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN AS SHORTWAVE TROUGH MOVES THROUGH THE HIGH PLAINS REGION. A SURFACE COLD FRONT WILL MOVE THROUGH THE AREA AS HIGH PRESSURE SLIDES INTO THE MIDWEST. HIGH TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE IN THE LOW TO MID 70S FOR MUCH OF THE TRI STATE AREA WITH CHANCES FOR PRECIPITATION ALONG THE FRONTAL BOUNDARY. THUNDERSTORMS ARE LIKELY AS INSTABILITY PARAMETERS ARE SUPPORTIVE FOR CONVECTIVE DEVELOPMENT IN THE PRESENCE OF SOME POCKETS OF POSITIVE VORTICITY. RAIN SHOWERS ARE LIKELY TO CONTINUE OVERNIGHT SUNDAY...WITH NORTH WINDS BRINGING LOW TEMPERATURES INTO THE MID TO UPPER 50S. MONDAY... A SHORTWAVE TROUGH MOVES THROUGH THE AREA MONDAY MORNING...BUT WEAKENS INTO MONDAY EVENING WITH ZONAL FLOW MOVING INTO THE HIGH PLAINS FROM THE WEST. AS THE UPPER PATTERN SHIFTS...A WARM FRONT WILL DEVELOP AND MOVE NORTHWARD THROUGH THE AREA MONDAY AFTERNOON AND EVENING. THE PASSAGE OF THE FRONT WILL BRING MORE CHANCES FOR PRECIPITATION TO THE ENTIRE AREA. INSTABILITY PARAMETERS ARE MARGINAL...INDICATING THAT CONVECTION IS LIKELY TO BE LIMITED AND SHALLOW AT BEST. TUESDAY AND WEDNESDAY... UPPER LEVEL FLOW SHIFTS TO SHORTWAVE RIDGE PATTERN OVER THE HIGH PLAINS...PROVIDING STABILITY AT THE UPPER LEVELS. A SURFACE TROUGH WILL DEVELOP WITH THE RETURN OF SOUTHERLY WIND FLOW AND SOME WEAKER WARM AIR ADVECTION...BRINGING HIGH TEMPERATURES BACK INTO THE LOW TO MID 80S FOR THE TRI STATE AREA. SOME SCATTERED THUNDERSTORM CHANCES EXIST AS A WEAK FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE WEDNESDAY AFTERNOON...HOWEVER STRONGER CAP IN PLACE MAY BE INHIBIT CONVECTIVE DEVELOPMENT. THEREFORE...POPS ARE SLIGHT FOR THE AREA AT THIS TIME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1119 AM MDT THU SEP 12 2013 MVFR TO IFR CONDITIONS FORECAST FOR THE 18Z TAFS. A VERY MOIST ENVIRONMENT WILL REMAIN OVER THE AREA THROUGH FRIDAY. DUE TO THE UNSTABLE NATURE OF THE ENVIRONMENT VERY LITTLE LIFT IS NEEDED TO GENERATE RAINFALL. AS A RESULT THIS WILL CAUSE UNCERTAINTIES REGARDING TIMING OF THE RAINFALL AND ANY VIS/CEILING RESTRICTIONS ASSOCIATED WITH THE RAINFALL OR LACK THEREOF. IN GENERAL KGLD WILL HAVE THE BETTER CHANCE FOR STORMS FOR THE TAF AS WELL AS IFR CONDITIONS. KMCK WILL BE NORTH OF THE BETTER RAINFALL AREA UNTIL MID DAY FRIDAY WHEN THE STORM ACTIVITY SHIFTS NORTHWARD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...FS LONG TERM...MK AVIATION...JTL
Hazardous weather outlook, Sep 12, 12:28 PM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1228 PM MDT THU SEP 12 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1228 PM MDT THU SEP 12 2013 /128 PM CDT THU SEP 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS THE TRI STATE AREA. NO SEVERE WEATHER IS EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY RAINFALL REPORTS ARE APPRECIATED. JTL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 4:51 PM MDT | Flash Flood Watch | GLD | Gove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more | 11 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.